Patients receiving treatment with these drugs may present as acute emergencies due to extrapyramidal reactions.
This frightening complication can be of sudden onset (perhaps after failing to take antiParkinsonian drugs). The back may arch, eyes become fixed upwards and jaws clenched. It may be mistaken for the tonic spasm of an epileptic seizure, tetanus or acute torticollis or, more commonly, as "hysterical" behaviour.
Procyclidine 5 - 10 mg IV/IM will usually relieve the symptoms rapidly or
This is a less severe reaction than an oculogyric crisis, characterised by intense restlessness. It may be mistaken for acute anxiety or agitation, but unlike anxiety it is unresponsive to reassurance or attempts at voluntary control and there is usually a degree of muscular rigidity of extrapyramidal type.
Procyclidine 5-10 mg IV/IM will again usually relieve the condition, but it may be necessary to give IV Diazepam 5 mg in addition.
Neuroleptic malignant syndrome
Patients present with fever, altered mental state, lead pipe rigidity and autonomic instability with a history of treatment with a neuroleptic agent within 7 days.
Stop neuroleptic agent.
These patients require aggressive cooling, resuscitation and fluid management in HDU/ITU setting.
Monoamine oxidase inhibitors (MAOIs) (Tranylcypromine, phenelzine).
An acute hypertensive crisis (the cheese reaction) may occur if the patient has eaten a food containing tyramine or taken a sympatho-mimetic drug (e.g. cold cure capsule).
Lithium Carbonate Toxic reaction occurs if dehydrated by heat or diuretics, or if overdose of the drug causing the serum level to rise above 1.5 mmol per litre.
It is characterised by ataxia, confusion, muscle twitching, vomiting and lethargy. Seizures and coma may occur in severe toxicity.
Admit immediately for electrolyte replacement +/- renal dialysis.